Georgia, 2008

Hail in Georgia, July 12, 2008

July 12, 2008 · NWS FFC · 1 event in 1 county or zone

A stationary front lingered off the Georgia coast while another rare July cold front approached from the northwest aided by northwest flow aloft. With the typical July heat and humidity in place, a disturbance in the northwest flow aloft helped to enhance the development of afternoon thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A stationary front lingered off the Georgia coast while another rare July cold front approached from the northwest aided by northwest flow aloft. With the typical July heat and humidity in place, a disturbance in the northwest flow aloft helped to enhance the development of afternoon thunderstorms. The activity of significance was generally confined to areas near the Alabama-Georgia border, with little activity noted in east Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 12, 10:34 AM EST, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 12, 10:34 AM EST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1134 AM EDT SAT JUL 12 2008

.UPDATE...
THUNDERSTORMS OVER NERN AL CONTINUE TO SLOWLY PROPAGATE/DEVELOP
EWD THIS MORNING ON THE PERIPHERY OF A WEAK HIGH BUILDING IN FROM
THE EAST. SURFACE DEWPOINTS IN THE LWR 70S WITH WARMING TEMPS AOA
80 DEGREES AS OF 11AM...AND MESOANALSIS INDICATING CAPES NEARING
2000 J/KG OVER EXTREME NORTHWEST GA. UPDATED FORECAST TO BOOST
THUNDERSTORM COVERAGE TO SCATTERED OVER NORTHWEST GA AND THE NORTH
GA MOUNTAINS THIS AFTERNOON...AND ADJUSTED THE GRIDS TO MORE
ACCURATELY REFLECT AN EARLIER INITIATION TIME BETWEEN 16-18Z.
MAINTAINED DRY FORECAST OVER EAST-CENTRAL GA AS DRIER AIR ASSOCIATED
WITH HIGH IS STARTING TO PUSH ACROSS THE SAVANNAH RIVER.

RRH

&&

.SHORT TERM /TODAY THROUGH MONDAY/...
WATER VAPOR IMAGERY INDICATING A BRIEF CHANGE IN AIRMASS FOR TODAY
WITH LITTLE RISK OF CONVECTION OVER MOST OF THE AREA AS DRY AIR
ALOFT SPREADS OVER THE CWA. LOW LEVEL MOISTURE REMAINS IN PLACE SO
EXPECT A GOOD CU FIELD. ALSO...BOTH MODELS INDICATE THERE REMAINS A
CHANCE OF SHOWERS/TRW ALONG THE EXTREME SOUTH AND EXTREME WESTERN
PARTS OF THE CWA THIS AFTERNOON ALONG THE PERIPHERY OF THE DRY AIR
ALOFT. OTHERWISE WILL KEEP THE FORECAST DRY FOR THE REST OF THE CWA.
A LITTLE MORE SUNSHINE TODAY THAN YESTERDAY...AND WITH A SLIGHT
INCREASE IN THICKNESS EXPECT TEMPS TO BE SLIGHTLY WARMER THAN
YESTERDAYS MAX TEMPS. THE NEXT SHORT WAVE DROPS INTO THE EASTERN
U.S. LATE SATURDAY INTO SUNDAY. BOTH MODELS AGREE IN SPREADING
POPS ACROSS EXTREME NORTH GA SATURDAY NIGHT AND SEE NO REASON TO
STRAY FROM THAT. WITH LOW LEVEL MOISTURE HOLDING IN PLACE AND WITH
ADDITIONAL CLOUDS ACROSS THE NORTH...OVERNIGHT LOWS SATURDAY NIGHT
WILL REMAIN WARM. THE SHORT WAVE AND ASSOCIATED COLD FRONT MOVES
INTO GA SUNDAY AFTERNOON. THIS WILL INCREASE POPS ACROSS MOST OF
THE CWA SUNDAY AFTERNOON AND NIGHT. AS THE SURFACE TROUGH/FRONT
PUSHES THROUGH THE CWA...THE CHANCES OF TRW SPREADS INTO THE
SOUTHEAST PART OF THE CWA WHILE THE NORTHWEST PART OF THE CWA
BEGINS DRYING OUT. ON MONDAY THE SURFACE FRONT/TROUGH MOVES INTO
SOUTH GA TAKING THE CHANCES OF PRECIP OUT OF THE CWA EXCEPT FOR
THE EXTREME SOUTHEAST WHERE PROXIMITY TO THE SURFACE LOW COULD
PRODUCE ISOLATED TRW IN THE AFTERNOON.

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
H5 RIDGE REBUILDS OVER THE SOUTHERN UNITED STATES KEEPING A WEAK
FLOW ALOFT OVER GA THROUGH THE LONG TERM. THE SURFACE TROUGH THAT
WILL BE MOVING INTO SOUTH GA THIS WEEKEND WILL KEEP NORTH AND
CENTRAL GA RELATIVELY DRY FOR THE FIRST FEW DAYS...HOWEVER THE
SURFACE TROUGH WILL WEAKEN OVER TIME AND LOW LEVEL MOISTURE WILL
RETURN TO NORTH GA BRINGING BACK A SLIGHT CHANCE OF AFTERNOON AND
EVENING TRW BY THE END OF THE WEEK.

&&

.AVIATION...
WEAK FRONT APPEARS TO HAVE DRIFTED INTO S GA...JUST SOUTH OF THE FFC
CWA...THEN RUNS S-N AS A STATIONARY/WARM FRONT ACROSS AL INTO THE TN
VALLEY. SLIGHTLY DRIER AIR HAS PUSHED WEST AND SOUTH FROM THE
MID-ATLANTIC IN MUCH OF THE FFC CWA...WITH SFC DEWPOINTS HAVING
DROPPED FROM 70-75 AT THIS TIME YESTERDAY INTO THE 60S MOST
AREAS...EVEN MID 60S NORTH. CONVECTION WAS NOTICEABLY LESS ACTIVE IN
THE NORTH PART OF THE CWA FRI. EVEN LESS CONVECTIVE ACTIVITY
EXPECTED TODAY AS SLIGHTLY DRIER AIR MASS AND MORE STABLE AIR ALOFT
PRESIDES OVER THE AREA. A NEW FRONT AND SHORT WAVE IN NW FLOW ALOFT
WILL BRING SCT-NMRS SHRA/TSRA ACTIVITY BACK TO THE CWA BY SUN
AFTERNOON.

CEILINGS...AREA OF IFR-LIFR CIGS ONCE AGAIN NOTED ACROSS
CENTRAL/WEST CENTRAL PARTS OF THE CWA THIS MORNING. WHILE NOT AS FAR
NORTH AS AT THIS TIME YESTERDAY...IT IS CREEPING SLOWLY NORTHWARD
AND EASTWARD..AFFECTING RMG...47A...CSG...AND MCN. HAVE NOT SEEN IT
WORK INTO OPN...CCO...OR FFC YET...BUT FOG PRODUCT SHOWS DEVELOPMENT
OF FOG/IFR-LIFR CIGS ACROSS DOUGLAS...CHEROKEE...WESTERN COBB AND
PAULDING COUNTIES. WILL NEED TO AT LEAST HINT AT THIS CONDITION
BRIEFLY FOR ATL AND FTY...AND FORCED TO INCLUDE FOR MCN-CSG AS
CURRENTLY ONGOING. ALL OF THIS SHOULD BREAK UP QUICKLY AFT 13Z.
OTHERWISE...EXPECT DEVELOPMENT OF GOOD CU FIELD...ESPECIALLY IN THE
MORE MOIST AREA ACROSS SOUTHERN PARTS OF THE CWA. EXPECT VFR CIGS
OVERNIGHT...BUT WILL NEED TO WATCH WESTERN BORDER AS MOISTURE RETURN
BEGINS AHEAD OF NEXT SYSTEM.

VISIBILITY...WIDESPREAD RAIN CSG-MCN FRI AFTERNOON RESULTING IN
EITHER LIFR-IFR CIGS AND/OR IFR VSBY. CIGS HAVE BEEN MORE OF A
PROBLEM SO FAR. HOWEVER...BRIEF PERIOD OF VSBY LESS THAN 1SM
POSSIBLE IF ANY BREAKS DEVELOP IN LIFR-IFR CIGS FROM CSG-MCN.
POTENTIAL FOR GROUND FOG TO RESULT IN LIFR-IFR VSBY AHN AND FTY.
OTHERWISE...INCLUDING ATL...WORST CONDITION THIS MORNING SHOULD BE
MVFR BR. AFT SUNRISE...VFR VSBY. LOCALIZED PROBLEMS WITH
MVFR...POSSIBLY IFR...WILL EXIST AGAIN SUN MORNING FOR MCN-CSG.

WX...WILL CONFINE MENTION OF TSRA TO CSG TODAY. AIR MASS APPEARS DRY
AND STABLE ENOUGH TO PRECLUDE TSRA ELSEWHERE...EVEN THE SE COUNTIES
WHICH SEE A GOOD INTRUSION OF DRY AIR FROM THE NE. AL AREA SHOULD BE
QUITE ACTIVE TODAY.

WINDS...CHAOTIC WIND FIELD IN PLACE TODAY WITH WEAK PRESSURE PATTERN
IN PLACE ACROSS THE AREA. VERY WEAK HIGH PRESSURE FROM THE
MID-ATLANTIC INTO N GA MAY RESULT IN NE SFC WINDS FOR A WHILE
MORNING TO EARLY AFTERNOON. ETA MOS SHOWS EAST WINDS...BUT MAV MOS
HOLDS ONTO NW WINDS. CONFIDENCE IN ANY WIND DIRECTION LOW AND
VRB03-05KT BEST FORECAST. ATL MAY BE ABLE TO STAY ON A WEST
OPERATION...BUT MIDDAY HOURS COULD BE IFY...WITH POTENTIAL SHIFT TO
THE NE OR E. SW FLOW SHOULD RESUME BY LATE AFTERNOON/EVE IN RESPONSE
TO UPSTREAM APPROACHING SYSTEM. SPEEDS LESS THAN 10KTS AREA WIDE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          94  70  91  70  91 /   0  10  50  30  10
ATLANTA         92  73  89  71  89 /  10  10  50  30   5
BLAIRSVILLE     88  68  81  62  84 /  10  30  60  30  10
CARTERSVILLE    91  69  88  67  89 /  20  20  60  30  10
COLUMBUS        94  75  93  74  94 /  20  20  40  30   5
GAINESVILLE     91  71  89  69  89 /   5  10  50  30  10
MACON           94  71  95  73  94 /   5  10  30  30  10
ROME            93  71  88  69  93 /  20  30  60  30  10
PEACHTREE CITY  92  70  90  69  91 /  10  10  50  30   5
VIDALIA         96  73  98  75  94 /  10   0  10  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17/19
Hazardous weather outlook, Jul 12, 11:10 AM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1210 PM EDT SAT JUL 12 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1210 PM EDT SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING ACROSS
NORTHERN AND WESTERN GEORGIA.

.SYNOPSIS...
A WEAK COLD FRONT EXTENDING ACROSS CENTRAL WILL DISSIPATE BY SUNDAY.
WEAK HIGH PRESSURE OVER THE MID-ATLANTIC REGION WILL ALSO WEAKEN
THROUGH SUNDAY. A COLD FRONT...NOW IN THE MIDWEST U.S...WILL
APPROACH NORTHWEST GEORGIA SUNDAY AFTERNOON.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY THUNDERSTORMS TODAY AND TONIGHT WILL
BE CLOUD-TO-GROUND LIGHTNING. THUNDERSTORMS THIS AFTERNOON SHOULD BE
CONFINED TO MOST OF NORTH GEORGIA AND AREAS WEST OF AN ATLANTA TO
AMERICUS LINE.

.DISCUSSION...
SLIGHTLY DRIER AIR HAS FILTERED SOUTHWEST INTO GEORGIA FROM THE
MID-ATLANTIC REGION BEHIND A WEAK COLD FRONT...NOW LOCATED ACROSS
CENTRAL GA. THUNDERSTORM ACTIVITY WILL BE CONFINED TO AREAS NEAREST
THE WEAK FRONT...MAINLY OVER NORTH AND WEST GA. INSTABILITY INDICES
STY FAIRLY WEAK ACROSS THE STATE SO ANY THUNDERSTORMS THAT DO
DEVELOP ARE EXPECTED TO STAY BELOW SEVERE LIMITS. BY TONIGHT...
MOISTURE WILL BEGIN TO RETURN NORTHWARD AS THE FRONT ACROSS CENTRAL
GEORGIA DISSIPATES AND A NEW FRONT APPROACHES FROM THE
NORTHWEST. WITH SUPPORT FROM AN UPPER-LEVEL TROUGH IN NORTHWEST FLOW
ALOFT AND INCREASINGLY MOIST AND UNSTABLE AIR CREEPING BACK INTO
NORTHWEST GEORGIA OVERNIGHT IN ADVANCE OF THIS NEXT WEATHER
SYSTEM...THUNDERSTORMS MAY MOVE INTO NORTHWEST GEORGIA FROM
TENNESSEE AND ALABAMA AFTER MIDNIGHT AND BEFORE DAWN SUNDAY. ANY
THUNDERSTORMS THAT DEVELOP AFTER MID NIGHT ARE NOT EXPECTED TO BECOME
SEVERE...BUT WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED TO NUMEROUS THUNDERSTORMS WITH ISOLATED SEVERE STORMS WILL
BE POSSIBLE SUNDAY AFTERNOON. THERE WILL BE A CHANCE OF
THUNDERSTORMS MONDAY AND AGAIN THURSDAY AND FRIDAY. HAZARDOUS
WEATHER CONDITIONS ARE NOT EXPECTED TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 12, 12:40 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
140 PM EDT SAT JUL 12 2008

GAZ019-121815-
140 PM EDT SAT JUL 12 2008

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN FLOYD COUNTY UNTIL
215 PM EDT...

AT 138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COOSA...MOVING EAST AT 11 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS FLOYD COUNTY
THROUGH 215 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
COOSA AND ROME. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, Jul 12, 1:26 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
226 PM EDT SAT JUL 12 2008

GAZ030-041-121900-
226 PM EDT SAT JUL 12 2008

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN HARALSON AND POLK
COUNTIES UNTIL 300 PM EDT...

AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ESOM HILL...MOVING SOUTHEAST AT 21 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
HARALSON AND POLK COUNTIES THROUGH 300 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE ESOM HILL...CEDARTOWN...FISH CREEK...
FELTON...TALLAPOOSA...BUCHANAN...BUDAPEST...WACO AND BREMEN. BRIEF
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

The radar

The Atlanta radar (KFFC), 87 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Haralson

When
July 12, 1:55 PM EST to 1:59 PM EST
Where
Haralson County, 3 mi W of Felton to Felton
Measured
0.88 in hail
Reported by
Public
Coordinates
33.880, -85.272

The public observed nickel-sized hail. Estimated wind gusts of 40 mph also blew down some trees in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126257.